Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 135, NWS Pueblo, CO

July 10, 2005Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 10, 2005, 11:25 PM MDT for Prowers County, Colorado. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2005, 11:25 PM MDT (05:25 UTC)
Expired
Jul 11, 2005, 12:41 AM MDT
In force
76 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Prowers County, CO

The radar

The Goodland radar (KGLD), 151 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 110525
SVRPUB
COC099-110700-
/O.NEW.KPUB.SV.W.0135.050711T0525Z-050711T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1125 PM MDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO.

* UNTIL 100 AM MDT.

* AT 1121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 10
  MILES SOUTH OF SHERIDAN LAKE...OR 26 MILES NORTHEAST OF LAMAR...AND
  WAS MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER HARTMAN BY 1215 AM MDT.
  OVER GRANADA BY 1230 AM MDT.
  6 MILES WEST OF HOLLY BY 1235 AM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3826 10205 3826 10252 3780 10252 3779 10205

$$
3 follow-up statements
000 
WWUS55 KPUB 110549
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1149 PM MDT SUN JUL 10 2005

COC099-110700-
/O.CON.KPUB.SV.W.0135.000000T0000Z-050711T0700Z/
PROWERS CO-
1149 PM MDT SUN JUL 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN PROWERS
COUNTY UNTIL 100 AM MDT...

AT 1148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 8 MILES
NORTH OF HARTMAN...OR ABOUT 25 MILES NORTHEAST OF LAMAR...MOVING 
SOUTH AT 15 MPH. 

THE SEVERE THUNDERSTORM WILL BE...
  OVER HARTMAN BY 1220 AM MDT.
  OVER HOLLY BY 1240 AM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3826 10205 3826 10252 3780 10252 3779 10205

$$
000 
WWUS55 KPUB 110615
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1215 AM MDT MON JUL 11 2005

COC099-110700-
/O.CON.KPUB.SV.W.0135.000000T0000Z-050711T0700Z/
PROWERS CO-
1215 AM MDT MON JUL 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN PROWERS
COUNTY UNTIL 100 AM MDT...

AT 1209 AM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS CENTERED 7 MILES NORTHEAST OF HARTMAN...OR ABOUT 24
MILES NORTHWEST OF SYRACUSE...MOVING SOUTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN PROWERS COUNTY.

LAT...LON 3826 10205 3826 10252 3780 10252 3779 10205

$$
000 
WWUS55 KPUB 110641
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1241 AM MDT MON JUL 11 2005

COC099-110651-
/O.CAN.KPUB.SV.W.0135.000000T0000Z-050711T0700Z/
PROWERS CO-
1241 AM MDT MON JUL 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PROWERS COUNTY
HAS BEEN CANCELED...

AT 1235 AM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER NO LONGER POSES AN IMMEDIATE THREAT TO LIFE
OR PROPERTY IN THIS AREA.

LAT...LON 3826 10205 3826 10252 3780 10252 3779 10205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:32 PM MDT, 8 hours 53 minutes earlier.

Area forecast discussion, Jul 10, 2:32 PM MDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT SUN JUL 10 2005

.SHORT TERM...
(TONIGHT AND TOMORROW)

MAIN SHORT TERM CONCERNS WINDS OVER FIRE AREA AND FRONTAL PASSAGE ON
MONDAY.

UPPER RIDGE FLATTENED OUT SOMEWHAT FOLLOWING SHORT WAVE PASSAGE
LAST NIGHT AND UPPER TROF HAS PUSHED INTO WESTERN COLORADO. DRY
SWATH OVER CWFA THIS MORNING BEING OVERRUN BY THE MID TO UPPER LEVEL
MOISTURE AHEAD OF THE TROF. SOME FLAT CU AND STRATOCU SPREADING
ACROSS PIKES PEAK REGION. SURFACE DEWPOINTS IN THE LOW 30S ALONG I-
25 CORRIDOR AND 20S OVER EASTERN MOUNTAINS. GUSTY SURFACE WINDS
ALONG EASTERN BORDER AND NEAR CONTINENTAL DIVIDE. OTHERWISE WEAK
GRADIENT EXCEPT ALONG EAST SLOPE OF WET MOUNTAINS. MASON FIRE
PROVIDING ITS OWN ATMOSPHERE. FREQUENT UPWARD SURGES OF SMOKE SEEN
FROM THE WFO. KPUX VELOCITY DATA SHOWING WELL DEFINED SMOKE
SIGNATURE WITH DIFFLUENT WINDS ABOVE 20K FEET. CONDITIONS NEAR THE
FIRE APPEAR TO BE LOCALLY ENHANCED AND EXPECT THAT TO CONTINUE INTO
THE EVENING. KEPT WINDS UP THROUGH THE EVENING ALONG THE EAST SLOPE
OF THE WET MOUNTAINS.

TONIGHT...WESTERN TROF APPROACHES AND WILL HELP MAINTAIN A WESTERLY
WIND COMPONENT WELL INTO THE NIGHT. TROF WILL TRACK ACROSS NORTH OF
THE CWFA BUT WILL STILL INFLUENCE THE WINDS.

MONDAY...USED NAM FOR FRONTAL TIMING ON MONDAY. FRONTAL PASSAGE
PROBABLY LATE AFTERNOON. NAM HAS MUCH MORE PRECIP FORECAST FOR THE
AREA WHILE THE GFS IS NEARLY DRY. USING NAM FIGURE A NORTHEAST WIND
COMPONENT FOR THE AFTERNOON AND KEPT ISOLATED POPS FOR EASTERN
MOUNTAINS AND SPREAD 10 POPS ACROSS EASTERN PLAINS AFTER 21Z
THINKING SOME CONVECTIVE ACTIVITY POSSIBLE AHEAD OF NEXT BOUNDARY.

.LONG TERM...
(MON NITE TO NEXT SUNDAY)

...MAIN CONCERN IS METEOROLOGY WHICH WILL AFFECT THE FIRE WEST OF
   PUEBLO, COLORADO...

FRONT WHICH MOVED INTO THE PLAINS DURING THE DAY MONDAY SHOULD
BE INTO N NM BY 00Z TUESDAY. SOMEWHAT COOLER AIR WILL BE ADVECTED
INTO THE REGION ALONG WITH AN INCREASING CHANCE OF POPS MON EVENING.
BEST CHANCE WILL BE ALONG THE S FACING SLOPES OF THE S MTNS AND I-25
CORRIDOR...AND LEFT HIGHEST POPS (30%) THIS REGION (ACTUAL NAM MOS
VALUES HIGHER BUT WILL PLAY IT CONSERVATIVE FOR NOW).

THERE WILL LIKELY BE SOME LOWER CLOUDS LOCATED OVER ABOVE MENTIONED
AREAS ON TUESDAY MORNING. WITH FRONT COMING THROUGH...TEMPS TUESDAY
WILL BE A BIT COOLER THAN 4 AM FCST...AND BUMPED THEM DOWN A FEW
DEGREES OVER MOST OF THE AREA. IT APPEARS THIS BOUNDARY IS GOING TO
BE FAIRLY DEEP...SO MSTR SHOULD WORK ITS WAY WEST INTO THE SLV AND
SJU MTN REGIONS...WITH CORRESPONDING POPS INCREASING OVER THESE
REGIONS.

THIS FRONT IN THE SHORT TERM SHOULD HELP PUT THE BRAKES ON THE FIRE
BURNING WEST OF PUEBLO. COOLER AIR...A GOOD SHOT OF SOME RAIN...AND
INCREASING RH VALUES ALONG WITH LESSER LAPSE RATES WILL ASSIST IN
SUPPRESSING THE FIRE. MAIN CONCERN HOWEVER...IS NE TO EAST WINDS WILL
PUSH THE FIRE BACK DEEPER INTO THE WET MTNS. THIS IS A CONCERN AS
TEMPS WILL ONCE AGAIN BE ON THE INCREASE BY WEDNESDAY WITH HIGHS BACK
WELL INTO THE 90S. WINDS IN THE LOWER LVLS BY WED WILL BE MORE FROM
THE EAST TO NORHTEAST WHICH WILL CONTINUE TO PUSH THE FIRE BACK INTO
HIER TRRN OF THE WET MTNS.

DID NOT MAKE MUCH CHANGES TO THE LONGER RANGE FORECAST. HIGHS WILL
BE WELL INTO THE 90S EACH DAY WITH A SLIGHT CHANCE OF POPS EACH DAY
MAINLY ALONG THE E FACING SLOPES OF THE S MTNS. WITH THE LARGE HIGH
TO OUR WEST...FLOW ALOFT WILL MAINLY BE FROM A N TO NELY
COMPONENT.

AS A SIDE NOTE...IF GFS IS CORRECT...WE MAY SEE A MAJOR COOL DOWN BY
AFTER NEXT WEEKEND. HOWEVER...THIS FRONT JUST LOOKS...FROM A
CLIMATOLOGICAL STANDPOINT...A BIT TOO STRONG. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 10, 6:45 AM MDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT SUN JUL 10 2005

COZ058>089-093>099-111300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER
TERRAIN EARLY THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS ALSO
POSSIBLE ACROSS THE EASTERN PLAINS LATE IN THE AFTERNOON AND THROUGH
THE EARLY EVENING HOURS. ANY THUNDERSTORMS WHICH DEVELOP TODAY WILL
BE HIGH BASED...AND HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO
BETWEEN 40 AND 50 MPH...ALONG WITH CLOUD TO GROUND LIGHTNING. STORMS
WHICH DEVELOP ACROSS THE EASTERN PLAINS WILL HAVE A CHANCE OF
PRODUCING SOME RAINFALL...AS MORE LOW LEVEL MOISTURE WILL BE IN
PLACE. SMALL HAIL TO AROUND 1/4 INCH IN DIAMETER WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS ACROSS SOUTHEASTERN COLORADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
MUCH OF THE AREA EACH DAY. THERE WILL PROBABLY BE SOME SCATTERED
COVERAGE OF THUNDERSTORMS IN AND NEAR THE EASTERN MOUNTAINS MONDAY
AFTERNOON AND EVENING...WITH SOME WETTING RAINS. THE MAIN THREATS
FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50
MPH.  HAIL UP TO 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH THE
STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 10, 10:44 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1044 PM MDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             SHERIDAN LAKE           38.47N 102.29W
07/10/2005  1.00 INCH        KIOWA              CO   TRAINED SPOTTER

&&

METZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:40 PM MDTSevere Thunderstorm WarningPUBKiowa73 min
Jul 10, 11:44 PM MDTFlash Flood WarningPUBKiowa3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.